Antidepressants and weight gain: What to do?
Ever since I started taking medication for my depression, I’ve been gaining weight. What can I do?
Talk to the doctor who prescribed your depression medication. Some medications contribute to weight gain by the effect they have on brain chemistry. In fact, with some powerful psychiatric medications weight gain can be significant. But it doesn’t happen overnight. If you notice you’re eating more and gaining weight, most of the time a different medication can be used that does not stimulate weight gain.
Continue taking the depression medication and talk to your doctor
It’s very important to keep taking your medication until you speak to your doctor. In some cases, stopping your medication can be worse than gaining weight. Call your doctor for advice and ask whether a different medication can be prescribed. If your medication cannot be changed, many times another one can be prescribed to reduce the unwanted side effects.
A side effect of medication can be the desire to eat more
Remember, too, that no medication creates weight gain. Usually they simply make you want to eat more. If you are aware of this side effect, many times you can resist the urge to eat until your body gets used to the medication and your appetite subsides. The important thing is to discuss the situation with your doctor so you get the treatment you need without suffering from adverse effects.
Have a question for our Experts? Send it in!